Behavioral disturbances associated with the use of anticonvulsant therapy may be readily apparent and easily diagnosed. They are most commonly reported with the use of barbiturates and usually include hyperactivity, disturbed sleep, irritability, and emotional lability. But, subtle behavioral disturbances may also adversely affect performance and learning. Behavioral changes resulting from therapy with barbiturates and benzodiazepines tend to be idiosyncratic as opposed to the dose-related affects seen with phenytoin and valproate therapy. Carbamazepine and valproate can affect mood and behavior negatively, but, generally, this occurs less frequently than when several other anticonvulsants are used; this is especially true in patients without CNS damage.
The suspicion that there may be a causal relationship between anticonvulsant therapy and impairment of cognitive skills in nonintoxicated patients is gaining increasing support. Neuropsychologic studies in acutely exposed normal volunteers, studies in epileptic patients receiving monotherapy, and crossover studies between drugs have incriminated barbiturates and hydantoin drugs. Memory/cognitive dysfunction, although affected to a greater extent with higher drug dosages, has been reported with levels within the therapeutic range. Thus, serum drug levels cannot be considered good predictors of which patients will have subtle side effects. Carbamazepine and valproate seem to be relatively free of many adverse neuropsychologic effects, although additional studies need to be performed.
The complete separation of seizure effects from drug effects remains on ongoing goal. Similarly, in comparative studies to date, the issues of whether the differences between the drugs are due to negative effects of one or positive psychotropic effects of the other, or both, are not adequately addressed. In addition, because current physician office procedures do not detect subtle mental impairments, more sensitive techniques are needed to assess potential cognitive and behavioral side effects of medications.
- Copyright © 1985 by the American Academy of Pediatrics